Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 76, NWS Flagstaff, AZ

August 5, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 5, 2017, 10:40 PM MST for Coconino County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 10:40 PM MST (05:40 UTC)
Expired
Aug 6, 2017, 4:30 AM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 127 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 2:00 AM MSTFLASH FLOOD13 Nw Lees Ferry, AZFLASH FLOOD WAVE MOVED THROUGH PARIA RIVER. TIME ESTIMATED FROM NEARBY STREAM GUAGE DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 200 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WGUS55 KFGZ 060540
FFWFGZ
AZC005-061130-
/O.NEW.KFGZ.FF.W.0076.170806T0540Z-170806T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1040 PM MST SAT AUG 5 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County along Paria River in north central Arizona...

* Until 430 AM MST

* At 1031 PM MST, stream gauge reports along the Paria River in 
  southern Utah indicated a rapid rise of over 2 feet, increasing to 
  a flow of 1700 cubic feet per second. This flood wave will move 
  down the river into Arizona over the next several hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. Stay away or be swept away. River banks and 
culverts can become unstable and unsafe.

&&

LAT...LON 3688 11157 3685 11163 3692 11174 3700 11195
      3700 11172

$$
JJ
2 follow-up statements
346 
WGUS75 KFGZ 060813
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
113 AM MST SUN AUG 6 2017

AZC005-061130-
/O.CON.KFGZ.FF.W.0076.000000T0000Z-170806T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
113 AM MST SUN AUG 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM MST FOR 
THE PARIA RIVER IN COCONINO COUNTY...

At 108 AM MST, stream gauge reports along the Paria River in 
southern Utah indicated a rapid rise of over 2 feet, increasing to a 
flow of 1700 cubic feet per second. This flood wave will continue to 
move down the river through Arizona over the next several hours. The 
flood wave should be near Lees Ferry between 9am and 10am MST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3688 11157 3685 11163 3692 11174 3700 11195
      3700 11172

$$

TM
810 
WGUS75 KFGZ 061133
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
433 AM MST SUN AUG 6 2017

AZC005-061139-
/O.EXP.KFGZ.FF.W.0076.000000T0000Z-170806T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
433 AM MST SUN AUG 6 2017

...THE FLASH FLOOD WARNING FOR THE PARIA RIVER IN 
COCONINO COUNTY WILL EXPIRE AT 430 AM
MST...

The stream gauge along the Paria River in southern Utah indicated a 
rapid rise of over 2 feet around 10 pm MST Saturday. This flood wave 
will continue to move down the river through Arizona over the next 
several hours. 

The flood wave should be near Lees Ferry between 9 am and 10 am MST 
Sunday. However, the water level should only rise about 1 foot and 
is no longer expected to pose a threat. 

Therefore, the flash flood warning was allowed to expire.

LAT...LON 3688 11157 3685 11163 3692 11174 3700 11195
      3700 11172

$$

TM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 8:52 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 5, 8:52 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
852 PM MST Sat Aug 5 2017

.SYNOPSIS...A few showers or thunderstorms are possible overnight
mainly north of Flagstaff. A drier and more stable airmass will
move into the region Sunday and into early next week resulting in
much less storm coverage.

&&

.UPDATE...Most shower and thunderstorm activity has diminished
across the state tonight, with the exception of some isolated
storms in far NW Coconino and Mohave Counties along an outflow
boundary from storms in Utah. Some isolated storms remain
possible along/north of a Grand Canyon to Kayenta line into the
early morning hours of Sunday. Otherwise, a trough moving onto the
west coast is pushing a gradually drier air mass into the state,
first in the mid/upper levels then even the lower levels will dry
out later on Sunday and especially Monday and Tuesday.

&&

.PREV DISCUSSION /322 PM MST/...Drier air will become more
entrenched over northern Arizona Sunday and into next week as
westerly flow increases. Therefore, shower and thunderstorm
development will be minimal each afternoon with the best chance to
see an isolated storm or two being near the Utah/Arizona border.
The remainder of the area is expected to be dry through at least
the middle of next week. Long range models indicate a shift back
to southerly flow by late next week which will advect back in
moisture-rich air into the region. An increase in shower and
thunderstorm activity can be expected when that occurs.

&&

.AVIATION...For the 06Z package...Isolated SHRA/TSRA mainly north of
KGCN-KRQE line through around 09Z with otherwise VFR conditions
prevailing. A drier air mass will lead to only isolated storms
Sunday afternoon mainly north of KFLG-KSOW. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered storm activity to continue through
this evening and decrease overnight. Drier conditions will develop
Sunday with only isolated storms possible mainly north of the
Mogollon Rim. Expect a drying trend with lower humidity and warmer
temperatures through the middle of the coming week. The dry period
looks to persist through at least Thursday of next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/TPS
AVIATION...JJ
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 5, 5:13 AM MST, 17 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
513 AM MST Sat Aug 5 2017

AZZ004>018-037>040-060400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
513 AM MST Sat Aug 5 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue to move east to
northeast today as a weather disturbance moves east across far
northern Arizona.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moisture begins to decrease across the area limiting storms to a
more isolated pattern through the weekend and into early next
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.